Alert archive / Massachusetts / Frost Advisories in 2024
Frost Advisory 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this frost advisory at Apr 22, 2024, 2:57 AM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 5 counties in Massachusetts; 5 counties in Rhode Island. It took effect at Apr 22, 2024, 11:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2024, 2:57 AM EDT (06:57 UTC)
- In effect from
- Apr 22, 2024, 11:00 PM EDT
- Expired
- Apr 23, 2024, 7:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Dukes County, MA, Norfolk County, MA, Plymouth County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 29 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
250 WWUS71 KBOX 220657 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 257 AM EDT Mon Apr 22 2024 CTZ002>004-MAZ013-016>023-RIZ001>008-221500- /O.NEW.KBOX.FR.Y.0002.240423T0300Z-240423T1100Z/ /O.CON.KBOX.FR.Y.0001.000000T0000Z-240422T1100Z/ Hartford CT-Tolland CT-Windham CT-Western Norfolk MA-Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Bristol, Putnam, Quincy, Foxborough, New Bedford, Chatham, Hartford, West Greenwich, Norwood, Brockton, Willimantic, Plymouth, Westerly, Foster, Windsor Locks, Vernon, Coventry, New Shoreham, Falmouth, Smithfield, Vineyard Haven, Providence, Taunton, East Greenwich, Narragansett, Provincetown, Newport, Fall River, Mattapoisett, West Warwick, Warwick, and Union 257 AM EDT Mon Apr 22 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING... ...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EDT TUESDAY... * WHAT...For the first Frost Advisory, temperatures as low as 31 will result in frost formation. For the second Frost Advisory, temperatures as low as 28 will result in frost formation. * WHERE...Portions of northern Connecticut, eastern and southeastern Massachusetts, and northern and southern Rhode Island. * WHEN...For the first Frost Advisory, until 7 AM EDT this morning. For the second Frost Advisory, from 11 PM this evening to 7 AM EDT Tuesday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ HF
4 follow-up statements
268 WWUS71 KBOX 221107 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 707 AM EDT Mon Apr 22 2024 CTZ002>004-MAZ013-016>023-RIZ001>008-222200- /O.EXP.KBOX.FR.Y.0001.000000T0000Z-240422T1100Z/ /O.CON.KBOX.FR.Y.0002.240423T0300Z-240423T1100Z/ Hartford CT-Tolland CT-Windham CT-Western Norfolk MA-Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Falmouth, Foster, Providence, Warwick, Vernon, West Warwick, Fall River, Chatham, Hartford, Smithfield, West Greenwich, New Bedford, Quincy, New Shoreham, Plymouth, Brockton, Westerly, Putnam, Norwood, Willimantic, Narragansett, Provincetown, Coventry, East Greenwich, Windsor Locks, Mattapoisett, Vineyard Haven, Newport, Foxborough, Taunton, Bristol, and Union 707 AM EDT Mon Apr 22 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EDT TUESDAY... * WHAT...Temperatures between 28 and 32 will result in frost formation. * WHERE...Portions of northern Connecticut, eastern and southeastern Massachusetts, and northern and southern Rhode Island. * WHEN...From 11 PM this evening to 7 AM EDT Tuesday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ BL
738 WWUS71 KBOX 222122 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 522 PM EDT Mon Apr 22 2024 CTZ002>004-MAZ013-016>023-RIZ001>008-230530- /O.CON.KBOX.FR.Y.0002.240423T0300Z-240423T1100Z/ Hartford CT-Tolland CT-Windham CT-Western Norfolk MA-Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of West Warwick, Provincetown, Vernon, Smithfield, Putnam, Vineyard Haven, Quincy, Newport, Falmouth, Mattapoisett, Brockton, Fall River, Providence, Foxborough, Taunton, Narragansett, New Shoreham, Warwick, Coventry, Norwood, East Greenwich, Plymouth, Chatham, Foster, Westerly, Union, Windsor Locks, West Greenwich, Willimantic, Bristol, Hartford, and New Bedford 522 PM EDT Mon Apr 22 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EDT TUESDAY... * WHAT...Temperatures between 28 and 35 degrees will result in frost formation. * WHERE...Portions of northern Connecticut, eastern and southeastern Massachusetts, and northern and southern Rhode Island. * WHEN...From 11 PM this evening to 7 AM EDT Tuesday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
321 WWUS71 KBOX 230728 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 328 AM EDT Tue Apr 23 2024 CTZ002>004-MAZ013-016>023-RIZ001>008-231100- /O.CON.KBOX.FR.Y.0002.000000T0000Z-240423T1100Z/ Hartford CT-Tolland CT-Windham CT-Western Norfolk MA-Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Putnam, New Bedford, Brockton, Coventry, Smithfield, Vineyard Haven, Chatham, Fall River, Narragansett, Taunton, Vernon, Westerly, Falmouth, West Warwick, Foster, Providence, Quincy, West Greenwich, Mattapoisett, Newport, Bristol, Norwood, Provincetown, New Shoreham, Foxborough, Willimantic, Union, Plymouth, East Greenwich, Windsor Locks, Warwick, and Hartford 328 AM EDT Tue Apr 23 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of northern Connecticut, eastern and southeastern Massachusetts, and northern and southern Rhode Island. * WHEN...Until 7 AM EDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
595 WWUS71 KBOX 231050 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 650 AM EDT Tue Apr 23 2024 CTZ002>004-MAZ013-016>023-RIZ001>008-231200- /O.EXP.KBOX.FR.Y.0002.000000T0000Z-240423T1100Z/ Hartford CT-Tolland CT-Windham CT-Western Norfolk MA-Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Union, Norwood, Taunton, New Bedford, Providence, Windsor Locks, East Greenwich, New Shoreham, Warwick, West Warwick, West Greenwich, Brockton, Hartford, Quincy, Narragansett, Chatham, Vernon, Willimantic, Mattapoisett, Falmouth, Putnam, Foxborough, Vineyard Haven, Plymouth, Westerly, Foster, Fall River, Bristol, Coventry, Newport, Provincetown, and Smithfield 650 AM EDT Tue Apr 23 2024 ...FROST ADVISORY WILL EXPIRE AT 7 AM EDT THIS MORNING... With the sun having come up, the threat for additional frost formation has ended. Therefore the frost advisory will be allowed to expire at its scheduled 7 AM expiration. $$ AL
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at Apr 22, 1:11 AM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 22, 1:11 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 111 AM EDT Mon Apr 22 2024 .SYNOPSIS... A ridge of high pressure will result in dry weather through Tuesday with mild days and chilly frost nights, along with elevated fire weather potential. Unsettled, wet and cool on Wednesday. Drier late in the week and heading into the weekend. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... 935 PM Update... * Areas of frost tonight with lows mainly in the 30s Previous forecast is on track. Low pressure well to our south and approaching weak trough/cold front has resulted in a fair amount of mid level cloudiness into this evening. As this weak dry front crosses the region it will take the mid level cloudiness with it. Therefore...expect clearing skies from northwest to southeast overnight. Still some uncertainty if winds will completely decouple...but probably will for a few hours in the typical low-lying locations. This will allow overnight low temps to bottom out mainly in the 30s with some upper 20s possible in the normally coolest spots of western MA. Areas of frost are also possible...so Frost Advisories continue across CT/RI/SE MA where we have passed the median day of the last freeze. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/... This dry front lingers during the morning, before moving back north as a warm front late in the day. High pressure moves just offshore Monday night. Dry weather continues through this portion of the forecast. Slightly below normal temperatures expected. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Highlights * Seasonable temperatures in the extended forecast * Modest rain event on Wednesday with strong wind gusts Wednesday night into Thursday * High pressure and dry weather take over late week into next weekend Tuesday and Wednesday High pressure remains in control on Tuesday but will shifting east over the coastal waters. This will allow return flow from the south to advect slightly higher temps over the region that what should be observed on Monday. Nonetheless, temps will be close to normal, maybe a few ticks above normal across southern New England with highs in the upper 50s to low 60s common. Coastal areas may remain a bit cooler, especially if a sea- breeze circulation is able to develop (upper 40s to lower 50s). Moisture continues to increase in response to southerly flow ahead of northern stream short-wave energy approaching from the Midwest. This system will bring our next chance for substantial rain, but there are no signals that this will be an impressive rain event by any means. Forcing for ascent associated with the system is rather modest and will be mainly driven by positive vorticity advection east of the short-wave trough axis. The trickier part of the forecast at this time range is just how much moisture will be available. Ensemble guidance reveals a rather large spread in PWATs ranging from 0.25 to 0.75 inches in the column. This of course will play a role in just how much precip will be observed. The consensus is for anywhere from 0.1 to 0.25 inches with the higher amounts focused to the north and west. However, should moisture over achieve, 0.25 to 0.5 inches could be in the cards as well. Regardless, confidence is moderate to high that Wednesday will feature wet/rainy conditions across much of the region. Temperatures will continue to hover in the near-normal range, but slightly below normal given the precip and extensive cloud cover (low to mid 50s). Wednesday night and Thursday As the surface cold front associated with the aforementioned rainmaker on Wednesday pushes through the region Wednesday night into Thursday, a CAA regime will support a period of gusty northwest winds over southern New England. There is uncertainty in how strong the low level jet will be, but ensemble probabilities of wind gusts exceeding 30 mph are greater than 50 percent across much of the region Wednesday night into Thursday. In addition to the wind, Wednesday night will feature chilly temperatures as a -5C 925 hPa air mass settles over the region by Thursday morning. Expect lows THursday morning to bottom out below freezing across much of southern New England. After a chilly start, efficient mixing in the CAA regime will allow temps to rebound to the mid to upper 50s. The column will behind the cold front will be very dry with PWATs less than 0.2 inches. This should support dry weather and abundant sunshine on Thursday. Friday through Sunday High pressure builds over the region by the end of the week. This will bring and end to the gusty post frontal winds that are expected Wednesday night/Thursday. Expect the high pressure pattern to support dry/seasonable conditions Friday and Saturday with highs/lows in the upper 50s/lower 60s and mid 30s - low 40s respectively. As high pressure shifts east toward the end of the weekend, increasing moisture may lead to some unsettled weather on Sunday, but confidence on what can be expected is low at 7 days out. && .AVIATION /05Z MONDAY THROUGH FRIDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 06z TAF Update... Today...High Confidence. VFR. NW winds 5 to 15 knots. There might be a brief sea breeze along portions of the immediate coast during the late afternoon/early evening hours. Tonight...High Confidence. VFR. Light/Calm winds. Tuesday...High Confidence. VFR. S winds of 10 to 15 knots with some afternoon 20+ knot possible. KBOS TAF...High Confidence in TAF. KBDL TAF...High Confidence in TAF. Outlook /Tuesday Night through Friday/... Tuesday Night: VFR. Breezy. Slight chance SHRA. Wednesday: Mainly VFR, with local IFR possible. Windy with gusts up to 30 kt. Chance SHRA. Wednesday Night: VFR. Windy with gusts up to 35 kt. Chance SHRA. Thursday through Thursday Night: VFR. Breezy. Friday: VFR. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Through Monday Night...High Confidence. A relatively weak pressure gradient will keep winds and seas below Small Craft Advisory thresholds through Monday night. Light northwest winds Monday could lead to late seabreezes along the coasts. Light south winds developing Monday night. Outlook /Tuesday Night through Friday/... Tuesday through Tuesday Night: Winds less than 25 kt. Wednesday: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers. Wednesday Night: Moderate risk for Small Craft Advisory winds with gusts up to 30 kt. Seas up to 5 ft. Slight chance of rain showers. Thursday: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Local rough seas. Thursday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Friday: Winds less than 25 kt. && .FIRE WEATHER... Today and Monday... There will be elevated fire weather concerns Monday. Given that we are in a pre-greenup, dry westerly flow will allow for minimum afternoon relative humidity values to drop to between 20 and 30 percent across the interior. Expecting wind speeds to be lower Monday, but there could be W to NW gusts up to 20 mph. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...Frost Advisory until 7 AM EDT this morning for CTZ002>004. MA...Frost Advisory until 7 AM EDT this morning for MAZ013-016>023. RI...Frost Advisory until 7 AM EDT this morning for RIZ001>008. MARINE...None. && SYNOPSIS...Belk/RM NEAR TERM...Frank SHORT TERM...Belk LONG TERM...RM AVIATION...Frank/RM MARINE...Belk/RM FIRE WEATHER...Belk
Nearby
Frost Advisories in Massachusetts, 2024Frost Advisories in Rhode Island, 2024Frost Advisories in Connecticut, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.